Alert archive / Michigan / Flash Flood Warnings in 1997

Flash Flood Warning 23, NWS Grand Rapids, MI

September 9, 1997Branch County, Hillsdale County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Sep 9, 1997, 11:43 PM EDT for Branch County, Hillsdale County, Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 1997, 11:43 PM EDT (03:43 UTC)
Expired
Sep 10, 1997, 6:00 AM EDT
In force
6 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Branch County, MI, Hillsdale County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1997-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1997-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 100345 COR
FFWGRR
MIC023-059-101000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED TYPO
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1143 PM EDT TUE SEP 9 1997

* FLOOD WARNING FOR
  BRANCH COUNTY - SOUTH CENTRAL LOWER MICHIGAN
  HILLSDALE COUNTY - SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 600 AM EDT

* SOME AREAS EFFECTED
  KINDERHOOK
  CALIFORNIA
  QUINCY
  ALLEN

* CAUSE AND EFFECT
  AT 1135 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT BETWEEN 1.5 AND 3.5 INCHES OF RAIN HAD FALLEN OVER SOUTHERN AND
  EASTERN BRANCH COUNTY AND EXTREME WESTERN HILLSDALE COUNTY THIS
  EVENING.

* FORECAST CONDITIONS
  RADAR FURTHER INDICATED THAT SLOW MOVING SHOWERS EXTENDED SOUTHWARD
  INTO INDIANA... SO AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL WILL BE
  POSSIBLE DURING THE OVERNIGHT HOURS.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

TRH/TEW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 10:46 PM EDT, 57 minutes earlier.

Area forecast discussion, Sep 9, 10:46 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO TEXT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 PM EDT TUE SEP 9 1997

THE KGRR REF LOOP WAS SHOWING MOST OF THE STEADIER RAIN FALLING ALONG
AN E OF A MBS TO IRS LINE THIS EVENING...WITH THE STP PRODUCT
YIELDING .5 TO 3.5 INCHES ACROSS THE WATCH AREA. THIS PRODUCT HAS
BEEN FAIRLY ACCURATE IN COMPARISON TO SPOTTER INFO. THERE WAS A SURGE
OF HEAVIER RAIN MOVG INTO BRANCH AND HILLSDALE COUNTIES WITHIN THE
PAST HOUR WITH RAINFALL RATES UP TO ONE INCH AN HOUR. THE KDTX VWP
SHOWS A SOUTH WIND FROM 10 TO 15 KNOTS FROM THE SFC TO NEARLY 30K.
GIVEN THE SRLY WIND FLOW...THE HEAVIER RAIN IS EXPECTED TO MOVE
SLOWLY N OVERNIGHT AND GIVE ADDITIONAL RAINFALL TO THE WATCH AREA.
THIS BATCH OF HEAVIER RAIN IS ASSOCIATED WITH THE AREA OF DPVA AND
COUPLED 3H JET STRUCTURE THAT THE ETA ADVERTISED MOVING INTO SRN AND
SE LWR OVERNIGHT. THE 00Z SFC LOW POSITION WAS IN EXTREME SE IN AND
SLIGHTLY W OF THE ETA POSITION. SINCE THE 12Z ETA RUN APPEARS TO ON
TARGET...WL KEEP THE FLOOD WATCH GOING THROUGH THE NIGHT.

MEANWHILE...THE KGRR VWP SHOWS AN EAST WIND OF 5 KNOTS FROM THE SFC
TO 10K AND THE KMKX VWP DEPICTS A NORTH WIND OF 30 TO 35 KNOTS. THE
00Z SFC ANALYSIS INDICATES A STALLED COLD FRONT ACROSS WCNTRL LWR. A
LINE OF SHOWERS HAS DEVELOPED ALONG THE COLD FRONT IN MASON...OCEANA
AND MUSKEGON COUNTIES. WITH NO REAL EWD PUSH TO THE FRONT...DO NOT
EXPECT THE OVERALL SYNOPTIC PATTERN TO CHANGE ANY TIME SOON. FOR THE
COUNTIES NOT IN THE FLOOD WATCH...WILL KEEP MOST OF THE GOING FCST AS
IS. MAY BUMP UP POPS IN A FEW COUNTIES AND TIGHTEN UP THE TEMP IN
OTHERS.

TEW

Nearby

Flash Flood Warnings in Michigan, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.